Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
152 Doctors are Online

Mouth and nose sores, fatigue. High WBC count. Diagnosed with gastrointestinal pain, kidney stones, proteinuria. What could be the disease?

User rating for this question
Very Good
Answered by

Practicing since : 1985
Answered : 45 Questions
For at least the past several years I have had intermittent bouts of sores in my mouth and sometimes nose accompanied by severe fatigue, although I am fatigued even when not having an outbreak. In the more recent couple of years during these flares I also have joint pain in my knees, toes, and fingers. For many years I have also been told that I have a high white blood cell count (or a low red blood cell count). I have also had chronic undiagnosed gastrointestinal pain. I have had three kidney stones in the past six years, but I often have pain and discomfort in my kidneys even though I am not having a stone. Finally, I have also been told on more than one occasion that there was protein in my urine. I am a 28 year old male who was diagnosed with Type-I Diabetes at age 16. I am concerned that I may have lupus. Based on these symptoms, what is the likelihood that I have SLE?
Posted Tue, 22 May 2012 in General Health
Answered by Dr. Praveen Jadhav 4 hours later


Thanks for the query.

Fatigue, oral ulcers, joint pains, proteins in urine, high blood pressure and low red cell count could be a manifestation of lupus. Other features you mentioned about abdominal pain and kidney stones are a not a feature of lupus. However, diabetes could also explain features like fatigue and proteinuria. Being a male reduces, but doesn't nullify your risk of getting lupus.

It will also be interesting to look at your sugar or glycosylated hemoglobin (HbA1c) levels to check the control of your diabetes and your blood pressure readings to check the control of your hypertension.

Uncontrolled hypertension, diabetes and cholesterol can also cause some symptoms like fatigue, proteinuria and anemia. It is also important to check your medications. Medications like beta blockers for hypertension can cause fatigue. Diuretics used for blood pressure control can elevate uric acid and cause joint pains.

In summary, though it cannot be said for sure, the likelihood of you having lupus is quite there. You should get your XXXXXXX (anti nuclear antibody) testing done to rule out lupus.

Hope this answers your query. Let me know if you have more concerns.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor